AJN, American Journal of Nursing:
Aschenbrenner, Diane S. MS, APRN, BC
Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD.
She also coordinates Drug Watch: firstname.lastname@example.org.
* Transdermal patches with metal in the backing pose the risk of burns in patients undergoing MRI.
* Over-the-counter weight loss products may contain active drugs not listed on the Labeling.
* The antiepilepsy drug zonisamide can induce metabolic acidosis. Serum bicarbonate should be measured at baseline and throughout therapy.
Transdermal patches may cause burns during MRI. The Food and Drug Administration (FDA) posted a public health advisory indicating that transdermal medication patches (for smoking cessation, analgesia, hypertension, or hormone replacement, for example) might have aluminum or other metals in the backing that can overheat and burn the skin during magnetic resonance imaging (MRI). Health care practitioners and patients should be aware that all such patches should be removed and discarded before the procedure and a new patch applied afterward. Not all patches that have metal in the backing warn of the risk of burns on their labeling, and the FDA is working with their manufacturers to revise their labels. This list of transdermal patches with metal in the backing in Table 1 was provided by the FDA and will be updated as necessary (see http://bit.ly/33iG7).
Tainted weight loss products. The FDA has expanded its alert concerning over-the-counter weight loss products that contain active pharmaceutical ingredients not listed on the packaging to include 72 products. Among the unlisted ingredients are fenproporex (an amphetamine derivative not approved in the United States), fluoxetine (Prozac, a selective serotonin reuptake inhibitor), cetilistat (a pancreatic lipase inhibitor similar to orlistat [Xenical] but not approved in the United States), and furosemide (Lasix, a loop diuretic). These illegal products, some of which are marketed as dietary supplements and advertised as containing only "natural" or herbal ingredients, are not approved by the FDA. Consumers are advised to stop taking these drugs and to consult a health care professional immediately because the health risks they pose (including high blood pressure, seizure, tachycardia, palpitations, heart attack, and stroke) can be very serious. The agency is seeking to recall the products and will take other actions as appropriate. To view a complete list of the products that the FDA has identified as containing active drugs not listed on the packaging, see http://bit.ly/FOxaV.
A seizure medication can cause metabolic acidosis. The FDA issued an alert warning that zonisamide (Zonegran), an antiepilepsy drug used adjunctively in the treatment of partial seizure in adults, can cause metabolic acidosis, especially in patients with predisposing conditions such as renal disease, severe respiratory disorders, and diarrhea, or circumstances such as surgery, a ketogenic diet, or concurrent use of certain other drugs such as acetazolamide (see http://bit.ly/15Q82E). Zonisamide appears to cause metabolic acidosis more frequently and severely in younger patients (its use in children is off label) and more commonly at higher doses, although metabolic acidosis has also been seen at doses as low as 25 mg per day. Metabolic acidosis is excessive acidity of the blood, characterized by high chloride and low serum bicarbonate blood levels that can result in hyperventilation and symptoms such as fatigue, anorexia, cardiac arrhythmia, and stupor, but it is often asymptomatic. Serum bicarbonate should be measured at baseline and periodically throughout therapy in patients taking zonisamide, even those showing no symptoms of metabolic acidosis. The FDA is working with the manufacturer to revise zonisamide's labeling to include metabolic acidosis among its adverse effects and recommendations for its safe use.
© 2009 Lippincott Williams & Wilkins, Inc.